It was a new pack of chewy bassets from the day before so it was easy to calculate that he had in-fact consumed 17!
So my thoughts are try to induce vomiting, I know you are never advised to as inhaling vomit is dangerous too, at the same time he has been sick thanks to a snotty nose many times so I believe that is a case of mitigating blame, not most reliable practise.
Meanwhile the wife is on the internet. We know that A and D and Iron are the ones to be concerned about. There was no Iron in the tablets.
Needless to say NHS direct wasted about 15 minutes. So if he were being slowly poisoned from the contents of his stomach it was a bad move. The reason I have written this is so that others can benefit from the information I gathered on Google.
If you want to read of the NHS direct experience then go to the bottom.
Needless to say that, if your tablets do not contain iron and are just ABCDE at the RDA a study in china regarding Vitamin A suggests that 20x the RDA had no symptoms,there were a few months of physiological balance abnormalities. Vitamin A and D leave the body as used so just stay off the tablets for few months to get back to normal at that unnoticeable physiological level. The others are water soluble and you use them and wee what you do not.
The box is now higher and off limits to absent minded DD.
Numerous vitamin supplements are available over-the-counter to the general public. Some such supplements are available as candy-like chewable preparations to encourage consumption by children. We report 3 cases of overdose of such preparations. Each patient had taken an estimated 200000 to 300000 IU of vitamin A. Their circulating vitamin A (retinol and retinyl palmitate) concentrations were monitored over a 6-month period. There were no clinical or biochemical complications noted. However, there were marked increases in both retinol and retinyl palmitate concentrations above age-related reference ranges. In particular, it took 1 to 3 weeks for the serum retinol concentrations to peak and many months for them to normalize. Parents should be warned about the dangers of excessive vitamin consumption. Clinicians should be aware of the late peak in serum retinol concentrations, which may lead to late complications of vitamin A overdose.
Our tablets were in 'ug' not 'iu'
For vitamin A it would appear that 1ug is about 7.5iu
While I was trying to induce vomiting the wife found nothing of value on web and called NHS direct. Where a lady went though a list of pointless questions for a minute and said wait for a call back.Vomiting was not going to happen but the mixed blessing is that trying to make him vomit was very distressing for him.We do not want this happening again.
NHS direct called back.This time I took it.I now know how much of each vitamin he has consumed, he is showing no symptoms and just need to run that info past someone who knows what upper limits they choose to pump the stomach at, if any.
The new lady explains that the last lady did not have our detail correct and then goes through them again, asks lots and lots of irrelevant questions for a minute before I interrupt and explain that he has a stomach full of overdosed medicine and we just need to find out what the upper limits are before we act. She then decided to take the time to start a lecture and insist of asking the pointless questions, while neglecting to ask the contents of the vitamins (she has askedwhich ones they ware)